Alert archive / Arizona / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 87, NWS Tucson, AZ

July 31, 2022Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 31, 2022, 4:37 PM MST for Pima County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2022, 4:37 PM MST (23:37 UTC)
Expired
Jul 31, 2022, 5:15 PM MST
In force
38 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Tucson radar (KEMX), 13 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.6 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2022-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2022-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1643 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

683 
WUUS55 KTWC 312337
SVRTWC
AZC019-010015-
/O.NEW.KTWC.SV.W.0087.220731T2337Z-220801T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
437 PM MST Sun Jul 31 2022

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  East central Pima County in southeastern Arizona...

* Until 515 PM MST.

* At 436 PM MST, a severe thunderstorm was located near Vail, or 16
  miles west of Benson, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Vail and Saguaro National Park East. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3198 11048 3196 11054 3188 11068 3205 11081
      3219 11052
TIME...MOT...LOC 2336Z 150DEG 4KT 3199 11059 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JRM
2 follow-up statements
890 
WWUS55 KTWC 312358
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
458 PM MST Sun Jul 31 2022

AZC019-010015-
/O.CON.KTWC.SV.W.0087.000000T0000Z-220801T0015Z/
Pima-
458 PM MST Sun Jul 31 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MST
FOR EASTERN PIMA COUNTY...

At 458 PM MST, a severe thunderstorm was located near Vail, or 16
miles southeast of Davis-Monthan Air Force Base, moving northwest at
15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Vail and Saguaro National Park East. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3198 11052 3197 11068 3205 11081 3219 11052
TIME...MOT...LOC 2358Z 146DEG 11KT 3204 11063 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JRM
981 
WWUS55 KTWC 010015
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
515 PM MST Sun Jul 31 2022

AZC019-010025-
/O.EXP.KTWC.SV.W.0087.000000T0000Z-220801T0015Z/
Pima-
515 PM MST Sun Jul 31 2022

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PIMA COUNTY HAS
EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tucson.

LAT...LON 3198 11052 3197 11068 3205 11081 3219 11052
TIME...MOT...LOC 0015Z 150DEG 4KT 3205 11064 

$$

JRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:26 PM MST, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 31, 2:26 PM MST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
226 PM MST Sun Jul 31 2022

.SYNOPSIS...
Daily rounds of showers and thunderstorms will continue through
this week with afternoon temperatures remaining close to normal.

&&

.DISCUSSION...Today through Saturday.
A cluster of strong storms has already begun to develop early this
afternoon across western Pima County ahead of an easterly wave
over Sonora and southern Arizona. The remainder of the area has
had sufficient daytime heating to start triggering a cumulus
field and initial convection over the higher elevations. The 18z
sounding is showing some drier air filtering into the mid-levels
along with 20-25 kts of deep layer shear and increasing
instability. PWATs stretch from 1" at the AZ/NM border to 2" at
the far western Pima County border. Scattered storms will continue
to develop through the remainder of the afternoon and into this
evening in the form of multicell clusters. Strong winds and
resultant dust issues remain a concern with drier mid-levels and
additional shear. Storms should be moving along to the northwest
today but any training storms or downpours over trouble spots will
create localized flooding problems. Shower and isolated storm
activity is possible overnight with the additional upper level
support.

Looking towards the upcoming week, southeast Arizona will remain
in an active pattern with scattered showers and storms each day.
The ridge will shift westward towards Arizona and the Four
Corners region through midweek. Plenty of moisture will remain in
place under the ridge with activity most likely becoming more
focused over the higher elevations. With the ridge over the
region, chances for rain will come down a smidge early on in the
week. By the second half of the week, we could see another uptick
on monsoonal activity as the ridge shifts back eastward over the
Plains states and open up the door to moisture surging in from the
south/southeast. Wave activity rotating around the ridge will
lead to rounds of more widespread convection and potential for
storms to last into the overnight hours. Temps will remain fairly
consistent this week, remaining right around normal for late
July/early August.

&&

.AVIATION...Valid through 02/00z.
SCT SHRA/TSRA with cloud bases at 7k-12k ft AGL into this evening
with greatest coverage from KTUS-KOLS westward. Storm coverage
should decrease aft 01/04Z becoming more ISOLD in nature thru 01/10Z
with some renewed development again aft 01/18Z. CIGS can lower to 4k-
7k ft AGL with any precipitation, including gusty winds in excess of
40 kts. Otherwise, winds will follow diurnal trends and remain near
or below 10 kts. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...
Expect continued scattered shower and thunderstorm activity this
week with a bit of a down trend to a more normal monsoon pattern
for the first half of the week. Strong and erratic outflow winds
will accompany the stronger storms, with otherwise diurnal wind
trends.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Guillet
Aviation...Lader
Fire Weather....Guillet

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Jul 31, 12:58 PM MST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1258 PM MST SUN JUL 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 PM     FLASH FLOOD      12 SE AJO               32.24N 112.75W
07/31/2022                   PIMA               AZ   DEPT OF HIGHWAYS

            FLOODING ON SR-85NEAR SOUTH PUERTO BLANCO
            DR, MILE POST 55.

&&

KJS
Local storm report, Jul 31, 1:56 PM MST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
156 PM MST SUN JUL 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     FLASH FLOOD      6 N TUCSON              32.28N 110.90W
07/30/2022                   PIMA               AZ   DEPT OF HIGHWAYS

            RIVER ROAD FROM PONTATOC ROAD TO SWAN ROAD
            WAS CLOSED DUE TO FLOODING.

&&

KJS
Local storm report, Jul 31, 2:03 PM MST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
203 PM MST SUN JUL 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      7 N TUCSON              32.29N 110.90W
07/30/2022                   PIMA               AZ   DEPT OF HIGHWAYS

            THE INTERSECTION OF NORTH FLECHA DRIVE AND
            EAST CALLE BARRIL TO NORTH CAIDA PLACE WAS
            CLOSED DUE TO FLOODING.

&&

KJS
Special weather statement, Jul 31, 3:45 PM MST, 52 minutes before
Special Weather Statement
National Weather Service Tucson AZ
345 PM MST Sun Jul 31 2022

AZZ503-504-312330-
Upper Santa Cruz River and Altar Valleys including Nogales-Tucson
Metro Area including Tucson/Green Valley/Marana/Vail-
345 PM MST Sun Jul 31 2022

...A strong thunderstorm will impact portions of east central Pima
County through 430 PM MST...

At 345 PM MST, Doppler radar was tracking a strong thunderstorm near
East Sahuarita, or near Sahuarita, moving northwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sahuarita, Green Valley, East Sahuarita and Summit.

This includes Interstate 19 between mile markers 41 and 53.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3188 11085 3184 11095 3198 11115 3209 11091
TIME...MOT...LOC 2245Z 149DEG 10KT 3190 11092

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JRM
Special weather statement, Jul 31, 3:55 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Tucson AZ
355 PM MST Sun Jul 31 2022

AZZ503-504-507-508-513-514-312345-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Eastern Cochise County Below 5000 Feet
including Douglas/Willcox-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
355 PM MST Sun Jul 31 2022

...Strong thunderstorms will impact portions of east central Pima,
northwestern Cochise and northeastern Santa Cruz Counties through 445
PM MST...

At 354 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from Pearce-Sunsites to 6 miles north of Tombstone
to Whetstone to 11 miles south of East Sahuarita. Movement was
northwest at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tucson, Benson, Vail, Whetstone, St. David, Sonoita, Dragoon, Elgin,
Kartchner Caverns State Park, Corona De Tucson, Pearce-Sunsites,
Mescal, Cochise, Texas Canyon, Fairbank and Madera Canyon.

This includes the following highways...
 Interstate 10 between mile markers 276 and 334.
 Route 80 between mile markers 293 and 313.
 Route 82 between mile markers 32 and 66.
 Route 83 between mile markers 33 and 58.
 Route 90 between mile markers 290 and 310.
 Route 191 between mile markers 47 and 66.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3227 10995 3205 11028 3205 11054 3206 11082
      3169 11090 3166 11033 3178 11003 3195 10976
TIME...MOT...LOC 2254Z 142DEG 11KT 3197 10987 3181 11007 3171 11036
3179 11084

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

GEL
Special weather statement, Jul 31, 4:31 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Tucson AZ
431 PM MST Sun Jul 31 2022

AZZ508-010015-
Eastern Cochise County Below 5000 Feet including Douglas/Willcox-
431 PM MST Sun Jul 31 2022

...A strong thunderstorm will impact portions of southeastern Cochise
County through 515 PM MST...

At 431 PM MST, Doppler radar was tracking a strong thunderstorm near
Douglas, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Douglas, Bisbee-Douglas Airport and Pirtleville.

This includes the following highways...
 Route 80 between mile markers 360 and 378.
 Route 191 between mile markers 1 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3154 10972 3154 10946 3133 10940 3134 10966
TIME...MOT...LOC 2331Z 163DEG 16KT 3133 10949

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

GEL

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 6:24 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 30, 8:10 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 30, 8:51 PM MSTAreal Flood AdvisoryTWCCochise, Graham114 min
Jul 30, 10:03 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz42 min
Jul 30, 10:41 PM MSTSpecial Weather StatementTWCSanta Cruz34 min
Jul 30, 10:54 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz2 hr
Jul 30, 11:11 PM MSTSpecial Weather StatementTWCSanta Cruz34 min
Jul 30, 11:44 PM MSTSpecial Weather StatementTWC31 min
Jul 31, 1:03 AM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 31, 12:13 PM MSTSpecial Weather StatementTWC47 min
Jul 31, 12:31 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 31, 12:54 PM MSTSevere Thunderstorm WarningTWCPima36 min
Jul 31, 1:10 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 31, 1:26 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 31, 1:47 PM MSTDust Storm AdvisoryTWCPinal58 min
Jul 31, 2:45 PM MSTDust Storm AdvisoryTWCPinal60 min
Jul 31, 3:31 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz44 min
Jul 31, 3:45 PM MSTSpecial Weather StatementTWCSanta Cruz45 min
Jul 31, 3:46 PM MSTSevere Thunderstorm WarningTWCSanta Cruz44 min
Jul 31, 3:55 PM MSTSpecial Weather StatementTWCCochise50 min
Jul 31, 4:11 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 31, 4:31 PM MSTSpecial Weather StatementTWCCochise44 min
Jul 31, 4:52 PM MSTSevere Thunderstorm WarningTWCPima38 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.